Minnesota, 2010

Lake-Effect Snow in Minnesota, February 7 to 9, 2010

February 7 to 9, 2010 · NWS DLH · 4 events in 4 counties and zones

Heavy lake effect snow fell along the north shore of Lake Superior. The snow migrated south from Shroeder to the Duluth area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy lake effect snow fell along the north shore of Lake Superior. The snow migrated south from Shroeder to the Duluth area. The snow totaled of 15.4 inches in Finland, 8 inches in Shroeder, and 7 to 9 inches fell just inland from Duluth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 6, 11:26 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 6, 11:26 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1126 PM CST SAT FEB 6 2010

.AVIATION...06Z TAFS
MVFR CEILINGS COVERED PORTIONS OF FAR NORTHERN MINNESOTA...MAINLY
FROM KORB/KCQM...EAST TO KCKC. AN UPPER LEVEL WAVE WILL DROP INTO
NORTH DAKOTA SUNDAY AFTERNOON. THIS WAVE WILL DEEPEN AN AREA OF
LOW PRESSURE AT THE SURFACE...AND SHARPEN AN INVERTED TROUGH INTO
WESTERN MINNESOTA. CEILINGS WILL LOWER LATE TONIGHT...BUT MORE
LIKELY DURING THE DAY SUNDAY. MVFR CEILINGS WILL FIRST OCCUR IN
WESTERN AREAS...AND DEVELOP EAST THROUGH THE DAY. IFR CEILINGS
WILL ALSO DEVELOP LATER IN THE DAY INTO THE EVENING.

LIGHT SNOW WILL DEVELOP TONIGHT...ALONG A PORTION OF THE NORTH
SHORE...AND IN WESTERN AREAS FROM KBRD NORTH TO KINL. THE SNOW
WILL SPREAD EAST SUNDAY INTO SUNDAY NIGHT...REACHING NORTHWEST
WISCONSIN LATE SUNDAY NIGHT. IFR VSBYS IN SNOW WILL BECOME
LIKELY...ESPECIALLY OVER WESTERN AREAS.

&&

.PREV DISCUSSION... /ISSUED 838 PM CST SAT FEB 6 2010/

DISCUSSION...
WE ARE NOW LEANING TOWARD ISSUING A WINTER WEATHER ADVISORY FOR THE
REST OF OUR WESTERN MINNESOTA COUNTIES FROM NORTHERN AITKIN...NORTH
THROUGH GRAND RAPIDS TO INTERNATIONAL FALLS. THIS AREA IS STILL
EXPECTED TO SEE MARGINAL SNOWFALL FOR AN ADVISORY...BUT WE FEEL
AMOUNTS OF 3 TO 6 INCHES FROM SUNDAY THROUGH MONDAY WILL BE
ENOUGH.

AS FAR AS THE HEADLINES FOR THE TWIN PORTS TO BAYFIELD
COUNTY...WE STILL DON'T HAVE A LOT OF CONFIDENCE IN HOW MUCH LAKE
EFFECT/ENHANCED SNOW WILL OCCUR. WE WILL LIKELY ISSUE A WATCH FOR
THOSE AREAS FROM LATE SUNDAY NIGHT INTO TUESDAY. LATER SHIFTS CAN
DIGEST THE REST OF THE 00Z MODELS AND ISSUE ANY ADDITIONAL
HEADLINES. WE THINK THE WATCH WILL MOST LIKELY BE CHANGED TO AN
ADVISORY...BUT THERE IS A CHANCE WE COULD SEE HIGHER SNOWFALL
JUSTIFYING AN UPGRADE TO A WARNING...ESPECIALLY IF HIGHER
DELTA-T'S OCCUR. QUICK LOOK AT THE 00Z NAM STILL SHOWS MEAN LOW
LEVEL WINDS FROM THE SOUTHEAST THROUGH SUNDAY NIGHT...BACKING TO
THE E TO NE DURING THE DAY MONDAY.

PREV DISCUSSION... /ISSUED 741 PM CST SAT FEB 6 2010/

DISCUSSION...
CONCERNS ARE GROWING THAT WE'LL NEED ADDITIONAL HEADLINES FOR THIS
UPCOMING SYSTEM...ESPECIALLY DOWN AROUND THE TWIN PORTS WHERE WE
WILL GET A BOOST FROM LAKE SUPERIOR. THERE ARE QUESTIONS MARKS
THOUGH...AS DELTA-T'S FROM THE VARIOUS MODELS ARE ROUGHLY 13-15C
WHICH IS MARGINAL FOR LES.

THE ADVISORY FOR OUR SOUTHWEST ZONES STILL LOOKS GOOD...AS THE
HIGHEST SYNOPTIC SNOW IS EXPECTED THERE AS THE INVERTED TROUGH
SHARPENS OVER WESTERN MINNESOTA...THEN AS THE WHOLE SYSTEM ROTATES
SOUTH OF US. SNOW AMOUNTS FROM 5 TO 8 INCHES ARE EXPECTED THERE.
SYNOPTIC SNOW ELSEWHERE WILL RANGE FROM 1 TO 4 OR 5 INCHES. OUR
NORTHWEST ZONES FROM GRAND RAPIDS TO INTERNATIONAL FALLS WILL HAVE
TO BE MONITORED FOR A POSSIBLE ADVISORY AS WELL.

WE EXPECT LAKE EFFECT SNOW SHOWERS ALONG THE NORTH SHORE TO INCREASE
IN COVERAGE AND INTENSITY LATE TONIGHT AS MOISTURE INCREASES...AND
LOW LEVEL TEMPERATURES DROP ANOTHER 1-2C. FOCUS WILL BE ON THE
LAKESHORE AREA OF COOK COUNTY. FLOW WILL REMAIN ONTO THE NORTH
SHORE INTO MONDAY...SO THE HIGHER SNOW TOTALS THERE STILL LOOK
GOOD.

STREAMLINES REMAIN OUT OF THE SOUTHEAST THROUGH SUNDAY
NIGHT...WHICH WOULD LIMIT LES FOR THE TWIN PORTS AND THE SOUTH
SHORE. HOWEVER...SURFACE FLOW IS EASTERLY...SO WE COULD SEE SOME
ENHANCEMENT ALONG WITH THE LIGHT SYNOPTIC SNOW. WINDS BACK
FURTHER ON MONDAY AND BY MONDAY AFTERNOON LOW LEVEL STREAMLINES
ARE DOWN THE LONG AXIS OF THE LAKE RIGHT INTO THE TWIN PORTS AND
BAYFIELD PENINSULA. DELTA-T'S AS MENTIONED WILL BE MARGINAL AT
AROUND 13-15C...BUT FETCH WILL BE LONG AND THERE WILL STILL BE
SOME SNOW FROM THE SYSTEM PASSING TO OUR SOUTH. WE MAY ISSUE AN
ADVISORY FOR THE TWIN PORTS AREA...EAST INTO BAYFIELD COUNTY FOR
SUNDAY NIGHT INTO TUESDAY. WE WILL TAKE A QUICK LOOK AT THE 00Z
NAM TO SEE IF IT STILL SUPPORTS THE EARLIER RUNS. HEADLINES FOR
THE REST OF THE SOUTH SHORE MAY EVENTUALLY BE NEEDED AS WELL AS
THE LOW LEVEL FLOW BACKS FURTHER.

PREV DISCUSSION... /ISSUED 542 PM CST SAT FEB 6 2010/

AVIATION...00Z TAFS
AN UPPER LEVEL LOW PRESSURE SYSTEM WAS DROPPING SOUTH-SOUTHWEST
FROM HUDSON BAY THROUGH MANITOBA...AND IT WILL MOVE INTO FAR
NORTHERN NORTH DAKOTA BY 00Z MON. THIS LOW WILL SHARPEN AN
INVERTED TROUGH/DEEPEN A SURFACE LOW. THE LOW WILL BE ALONG THE
SOUTH DAKOTA/MINNESOTA BORDER BY 00Z MON...WITH THE TROUGH
EXTENDING NORTH THROUGH WESTERN TO NORTH-CENTRAL MINNESOTA. MOST
TAF SITES WERE EXPERIENCING VFR CONDITIONS EARLY THIS
EVENING...AND THAT WILL CONTINUE IN THE SHORT TERM FOR MOST AREAS.
KINL/KHIB WILL BE THE MOST LIKELY SITES TO HAVE A PERIOD OF MVFR
CEILINGS THIS EVENING. THE MODELS DO SHOW INCREASING LOW LEVEL
HUMIDIFIES OVERNIGHT...AND WE DID BRING IN SOME CEILINGS
OVERNIGHT. BY SUNDAY AFTERNOON...MOST AREAS WILL BE UNDER MVFR
CEILINGS WITH SOME IFR OVER WESTERN AREAS. SNOW WILL DEVELOP AS
WELL...OVERNIGHT IN WESTERN AREAS...AND ALONG THE NORTH SHORE OF
LAKE SUPERIOR. THE SNOW WILL SPREAD EAST ON SUNDAY...AND INTENSIFY
OVER THE WEST. IFR VSBYS WILL BE LIKELY IN SPOTS.

PREV DISCUSSION... /ISSUED 335 PM CST SAT FEB 6 2010/

DISCUSSION...
MAIN CONCERNS FOR THE SHORT TERM ARE SYNOPTIC SNOW OVER THE WRN
CWA SUN AND MON...AND LAKE EFFECT SNOW ALONG THE NORTH SHORE
THROUGH AT LEAST MON. SFC HIGH PRES OVER NRN LAKE SUPERIOR... SRN
ONTARIO CURRENTLY INFLUENCING THE WEATHER ACROSS THE CWA TODAY.
THE HIGH HAS BEEN FEEDING A STEADY STREAM OF LOW STRATO CU AND
SOME SCATTERED FLURRIES AND SN SHOWERS ACROSS THE NORTH SHORE
TODAY. H2O VAPOR IMAGERY DEPICTS WELL DEFINED MID LEVEL VORT
CENTER OVER NRN MANITOBA.

MODELS IN GOOD AGREEMENT ON THIS MID LEVEL WAVE DROPPING SOUTH
THROUGH THE DAKOTAS AND DEEPEN THROUGH THE NEXT 36 TO 48 HRS. H50
HEIGHTS WILL FALL IN RESPONSE TO THE DIGGING WAVE...AND PROMOTE
INVERTED TROUGH DEVELOPMENT THROUGH WRN MN BEGINNING LATE TONIGHT
THROUGH EARLY SUN. DEEP LAYER SATURATION AND SYNOPTIC ASCENT BEGIN
LATE TONIGHT ACROSS WRN CWA...AND TRANSLATES QUICKLY TO SWRN AND
CENTRAL ZONES THROUGH THE DAY SUN. BEST FORCING AND OMEGA WILL
REMAIN ACROSS WRN...CENTRAL...AND SRN MN THROUGH THE EVENT.
HOWEVER...LONG DURATION OF LIGHT TO AT TIMES MODERATE SNOWFALL HAS
LED US TO BELIEVE ADVISORY CRITERIA SNOW WILL BE MET ACROSS THE
SW ZONES...NAMELY THE CASS AND BRAINERD LAKES AREA...THROUGH AITKIN.
THIS AREA WILL BE NEAR THE PIVOT POINT OF THE SOUTHEASTWARD
PROPAGATING MID LEVEL WAVE AND INVERTED TROUGH AXIS. USED A BLEND
OF THE GFS AND NAM IN TIMING THE SNOW...AS THE ECM IS A BIT OF AN
OUTLIER IN QUICKLY ADVANCING SNOW INTO WRN ZONES.

LAKE EFFECT SNOW POTENTIAL LOOKS TO BE RAMPING UP ACROSS THE NORTH
SHORE LATE TONIGHT. WE HAVE INCREASED CONFIDENCE ON POTENTIAL
SIGNIFICANT SNOW HERE DUE TO TWO FACTORS TODAY. FIRST...
SIGNIFICANT BOUNDARY LAYER MOISTURE IS PRESENT DUE TO THE INITIAL
PRESENCE OF LAKE EFFECT CLOUDS OUT OVER THE OPEN LAKE.
SECOND...RUC INDICATED 850 MB TEMPS ARE FAIRLY COLD
ALREADY...NEAR THE THRESHOLD -13 C FOR DECENT DELTA T VALUES AND
LAKE INDUCED CAPE. ADVANCING MID LEVEL VORT AND FALLING
THICKNESSES WILL ALLOW FOR THE COLUMN TO COOL FURTHER TO BETWEEN
-13 AND -15 C BY MON MORN. HI RES WFR EMS SIM RADAR REFLECTIVITIES
INDICATE AREAS OF HEAVIER BANDED PRECIP BY 12Z SUN. LOW LVL WINDS
BECOME SOUTH TO SOUTHEASTERLY LATE TONIGHT THROUGH SUN MORN...WITH
LAKE SNOW BANDS BREAKING OUT AND BECOMING MORE NUMEROUS ACROSS THE
HIGHER TERRAIN NORTH SHORE...MAINLY NORTH OF LUTSEN. WINDS BACK TO
MORE OF AN EAST SOUTHEAST DIRECTION MON AFTERNOON AND EVENING IN
RESPONSE TO DIGGING DAKOTA WAVE...ALLOWING FOR SNOW BANDS TO BACK AS
WELL. THIS WILL PUT MUCH OF LAKE COUNTY UNDER THE INFLUENCE OF THE
HEAVIEST SNOW. MOST LOCATIONS LOOK TO RECEIVE FROM 6 TO 10
INCHES...WITH LOCALLY HIGHER AMOUNTS...THROUGH THIS LONG
DURATION EVENT. EVENTUALLY...HEADLINES MAY BE NEEDED FOR THE TWIN
PORTS AREA AND SOUTH SHORE AS WINDS BECOME EAST AND NORTHEAST MON
EVENING INTO TUE.

EXTENDED...TUESDAY NIGHT THRU THE COMING WEEKEND...

AS A SECOND SIGNIFICANT STORM HITS THE EAST COAST NEAR MIDWEEK...A
LONG NORTH-SOUTH HIGH PRESSURE RIDGE AT THE SURFACE AND A CONVERGENT
NORTHWEST FLOW ALOFT WILL KEEP OUR AREA DRY WITH TEMPERATURES NEAR
OR A LITTLE BELOW SEASONAL NORMALS THROUGH THE END OF THE WEEK.  A
CONTINUED LOW LEVEL NORTH FLOW WILL RETAIN A CHANCE OF LAKE EFFECT
SNOW SHOWERS ALONG THE NORTHERN WISCONSIN LAKESHORE COUNTIES THROUGH
WEDNESDAY.  THE UPPER FLOW THEN BACKS AND BECOMES MORE ZONAL AS A
DRY RETURN FLOW BEHIND THE SURFACE RIDGE MODERATES OUR TEMPERATURES
GRADUALLY DURING THE COMING WEEKEND.  LATER ON...OUR MODELS TRY TO
BRING ANOTHER SHOT OF MODIFYING ARCTIC AIR DOWN TOWARD OUR AREA
WHILE THE EUROPEAN AND SOME OF THE OVERSEAS MODELS BUILD AN UPPER
RIDGE OVER THE PLAINS AND TRY TO INSTIGATE AN EASTWARD-SPREADING
WARM AND DRY CHINOOK OVER MONTANA AND THE DAKOTAS TOWARD OUR AREA.

&&

.POINT TEMPS/POPS...
DLH  15  22  13  20 /  10  60  70  80
INL   9  23  11  17 /  70  90  80  60
BRD   7  25  17  20 /  50  90  90  80
HYR  11  25  14  24 /  10  30  60  60
ASX   9  26  12  24 /  10  30  50  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 6 PM CST MONDAY FOR
     MNZ010-018-025-026-033>036.

     WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
     AFTERNOON FOR MNZ037.

     LAKE EFFECT SNOW WARNING FROM 6 AM SUNDAY TO 6 PM CST MONDAY FOR
     MNZ021.

     LAKE EFFECT SNOW WARNING FROM NOON SUNDAY TO 6 PM CST MONDAY FOR
     MNZ020.

WI...WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
     AFTERNOON FOR WIZ001-002.

&&

MELDE/BERDES/BERDES
Hazardous weather outlook, Feb 6, 9:46 PM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
946 PM CST SAT FEB 6 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
946 PM CST SAT FEB 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW WILL DEVELOP ACROSS THE TIP OF THE ARROWHEAD LATE
TONIGHT...AND FROM THE BRAINERD LAKES AND WALKER AREAS...NORTH TOWARD
INTERNATIONAL FALLS AND BIRCHDALE. ACCUMULATIONS WILL GENERALLY BE
AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW WILL BECOME MODERATE TO HEAVY DURING THE DAY
SUNDAY ALONG THE NORTH SHORE...FINALLY ENDING BY MONDAY AFTERNOON.
ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES WITH LOCALLY HIGHER
AMOUNTS. 3 TO 8 INCHES OF SNOW IS EXPECTED ROUGHLY WEST OF A LINE
FROM AITKIN TO INTERNATIONAL FALLS SUNDAY INTO MONDAY. THE FAR
SOUTHWESTERN AREAS SUCH AS BRAINERD...LEADER...AND WALKER WILL HAVE THE
BEST CHANCE AT RECEIVING 6 TO 8 INCHES.

THE HEAD OF LAKE SUPERIOR...INCLUDING THE TWIN PORTS AND PROCTOR
AREAS...EAST INTO THE BAYFIELD PENINSULA MAY SEE 4 TO 7 INCHES OF
SNOW LATE SUNDAY NIGHT THROUGH TUESDAY DUE TO LAKE EFFECT SNOW
SHOWERS. THE REST OF THE NORTHLAND CAN GENERALLY EXPECT 1 TO 4
INCHES OF SNOW THROUGH MONDAY. SOME ADDITIONAL LIGHT ACCUMULATIONS
CAN BE EXPECTED MONDAY NIGHT INTO TUESDAY FROM PINE CITY AND
HINCKLEY...EAST ACROSS NORTHWEST WISCONSIN.

THE SOUTH SHORE OF LAKE SUPERIOR COULD RECEIVE ACCUMULATING SNOW
MONDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Cook

When
February 7, 4:00 AM CST to February 8, 11:00 AM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Lake

When
February 7, 2:00 PM CST to February 8, 4:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Cook / Northern Lake

When
February 7, 6:00 PM CST to February 8, 10:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern St. Louis / Carlton

When
February 8, 9:00 PM CST to February 9, 10:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215837, 215838, 215839, 215840.